SJS/TEN is the most SCAR often with a fatal outcome. COVID-19 is caused by SARS-COV2 and is an emergent pandemic for which no cure exists at the moment. Several drugs have been tried often with scant clinical evidence and safety.

The case under study was a 78-years-old woman with the cardiometabolic syndrome and COVID-19. A multidrug regimen was started. After a period of 3 weeks, the patient started to display a violaceous rash initially involving the flexural folds atypical targetoid lesions and showing a very fast extension, blister formation, and skin detachments of approximately 70% of the total body surface area and mucous membranes involvement consistent with TEN. The highest score retrieved was for hydroxychloroquine. Other less suspicious drugs were piperacillin/tazobactam, ceftriaxone, and levofloxacin.

This study concluded through its findings that this is the first case of TEN in a patient suffering from COVID-19 probably associated with hydroxychloroquine. Given the activation of the immune system syndrome induced by the virus and the widespread off-label use of this drug, there should be careful monitoring of skin and mucous membranes in all COVID-19 positive patients treated with hydroxychloroquine.

Reference: https://clinicalmolecularallergy.biomedcentral.com/articles/10.1186/s12948-020-00133-6